Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 4, NWS Amarillo, TX

March 5, 200912 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 5, 2009, 4:18 AM CST for 12 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 5, 2009, 10:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 4:18 AM CST (10:18 UTC)
In effect from
Mar 5, 2009, 10:00 AM CST
Expired
Mar 5, 2009, 6:43 PM CST
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 59 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 051018
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
418 AM CST THU MAR 5 2009

...WINDY CONDITIONS EXPECTED OVER WESTERN AND CENTRAL PORTIONS OF THE
REGION TODAY...

.A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION. BEHIND THIS
TROUGH...A TIGHT PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS
OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

OKZ001-TXZ001>003-006>008-011>013-016>018-051830-
/O.NEW.KAMA.WI.Y.0004.090305T1600Z-090306T0200Z/
CIMARRON-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-OLDHAM-
POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
418 AM CST THU MAR 5 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR WESTERN AND CENTRAL PORTIONS OF THE TEXAS PANHANDLE
AND WESTERN PORTIONS OF THE OKLAHOMA PANHANDLE.

AS THE PRESSURE GRADIENT BEHIND THE SURFACE TROUGH TIGHTENS...
SOUTHWESTERLY WINDS WILL INCREASE TO 30 TO 35 MPH BY THIS AFTERNOON
WITH GUSTS TO NEAR 50 MPH AT TIMES. WINDS WILL DIMINISH THIS EVENING
AS THE PRESSURE GRADIENT DECREASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SJOHNSON
2 follow-up statements
000 
WWUS74 KAMA 052023
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CST THU MAR 5 2009

...WINDY CONDITIONS EXPECTED OVER WESTERN AND CENTRAL PORTIONS OF
THE PANHANDLES THROUGH THIS EVENING...

.A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION. BEHIND
THIS TROUGH...A TIGHT PRESSURE GRADIENT WILL RESULT IN WINDY
CONDITIONS OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

OKZ001-TXZ001>003-006>008-011>013-016>018-060200-
/O.CON.KAMA.WI.Y.0004.000000T0000Z-090306T0200Z/
CIMARRON-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-OLDHAM-
POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
223 PM CST THU MAR 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

A WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WESTERN AND CENTRAL PORTIONS OF THE TEXAS PANHANDLE AND WESTERN
PORTIONS OF THE OKLAHOMA PANHANDLE.

A TIGHT PRESSURE GRADIENT WILL PERSIST ACROSS THE SOUTHERN HIGH 
PLAINS...RESULTING IN STRONG SOUTHWESTERLY WINDS BETWEEN 30 TO 35
MPH WITH GUSTS TO NEAR 50 MPH AT TIMES OVER THE ADVISORY AREA. WINDS
WILL DIMINISH THIS EVENING AS THE PRESSURE GRADIENT WEAKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NUNEZ
000 
WWUS74 KAMA 060043
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CST THU MAR 5 2009

OKZ001-TXZ001>003-006>008-011>013-016>018-060145-
/O.CAN.KAMA.WI.Y.0004.000000T0000Z-090306T0200Z/
CIMARRON-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-OLDHAM-
POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
643 PM CST THU MAR 5 2009

...WIND ADVISORY FOR THE TEXAS AND OKLAHOMA PANHANDLES IS
CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE WIND
ADVISORY FOR THE TEXAS AND OKLAHOMA PANHANDLES. WINDS HAVE DIMINISHED
TO 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH. WINDS WILL CONTINUE TO
DIMINISH WITH THE LOSS OF DAYTIME HEATING.

$$

JOHNSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:51 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 5, 3:51 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 AM CST THU MAR 5 2009

.DISCUSSION...
WITH SOMEWHAT ZONAL FLOW ALOFT...THE STAGE IS SET FOR CYCLOGENESIS AS
THE LOW PRESSURE SYSTEM DIGS SOUTH AND INTENSIFIES OVER THE NEXT 48
HOURS. THERE IS SOME DISAGREEMENT BETWEEN THE NAM AND GFS AS TO THE
MAGNITUDE OF THE PRESSURE GRADIENT AND THE 700 MB HEIGHT GRADIENT
TODAY. CONSIDERING THE CLIMATOLOGY OF SPRING HAVE DECIDED TO FAVOR
THE MORE AGGRESSIVE GFS...THEREFORE HAVE ISSUED A WIND ADVISORY FOR
WESTERN AND CENTRAL PORTIONS OF THE TEXAS PANHANDLE AND CIMARRON
COUNTY OKLAHOMA. THE NEXT TROUGH IS EXPECTED TO TRAVERSE THE REGION
FRIDAY...RESULTING IN BREEZY CONDITIONS BEHIND THE TROUGH.

THE COLD FRONT SHOULD PUSH THROUGH THE REGION SATURDAY AFTERNOON AS
THE CENTER OF THE LOW LIFTS EAST ACROSS KANSAS...PUTTING THE
PANHANDLES IN THE PRIME LOCATION FOR THE DRY SLOT. THEREFORE HAVE
KEPT POPS NEAR ZERO.

AFTER SUNDAY...MODELS BEGIN TO DIVERGE. THE NEXT BIG SYSTEM TO AFFECT
THE REGION IS THE COLD FRONT EXPECTED SOMETIME BETWEEN MONDAY NIGHT
AND WEDNESDAY MORNING. THERE IS ABOUT A 24 HOUR DISAGREEMENT BETWEEN
THE GFS AND ECMWF ON FRONTAL TIMING. WHILE THE MODELS HAVE GENERALLY
BEEN TOO SLOW LATELY WITH FRONTS...THE TRANSITION TO MOSTLY
MERIDIONAL FLOW ALOFT MIGHT FAVOR A SLOWER SOLUTION CLOSER TO THE ECMWF.
FOR NOW HAVE GONE WITH A MEAN OF THE TWO. THE ECMWF ALSO ADVERTISES
PRECIPITATION FOR AT LEAST PART OF THE REGION WITH THE MID WEEK FRONT
AS WELL AS THE FRONT EXPECTED AT THE VERY END OF THE FORECAST PERIOD.
BUT AS DRY AS THE TRENDS HAVE BEEN LATELY CAN NOT GET TOO EXCITED
ABOUT PRECIPITATION THAT FAR OUT WITH OUT FURTHER SUPPORT FROM OTHER
MODELS AND ENSEMBLE MEMBERS.

SJOHNSON
&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED TO CRITICAL THROUGH
SATURDAY. NEAR RECORD WARMTH WILL ALLOW RELATIVE HUMIDITY VALUES TO
DROP QUICKLY AFTER SUNRISE TODAY. THIS COMBINED WITH THE BREEZY TO
WINDY CONDITIONS EXPECTED AS A TROUGH REMAINS OVER THE REGION WILL
RESULT IN RED FLAG CONDITIONS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. AS THE LOW PRESSURE SYSTEM REMAINS IN PLACE...SIMILAR
CONDITIONS OVER CENTRAL AND WESTERN PORTIONS OF THE PANHANDLES ARE
EXPECTED TOMORROW AND POSSIBLY SATURDAY. A COLD FRONT ON SUNDAY WILL
PROVIDE A LITTLE RELIEF TO THE FIRE WEATHER CONCERNS AS TEMPERATURES
DECREASE...RELATIVE HUMIDITY VALUES SHOULD INCREASE. IN
ADDITION...WINDS SUNDAY AND MONDAY ARE EXPECTED TO REMAIN BELOW 15
MILES PER HOUR. A MUCH STRONGER COLD FRONT EXPECTED ON TUESDAY SHOULD
DIMINISH FIRE WEATHER CONCERNS EVEN MORE.

SJOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                81  48  77  47  68 /   0   0   0   0   0
BEAVER OK                  86  40  80  45  74 /   0   0   0   0   0
BOISE CITY OK              80  44  74  38  58 /   0   0   0   0   0
BORGER TX                  83  52  75  53  70 /   0   0   0   0   0
BOYS RANCH TX              82  43  81  46  68 /   0   0   0   0   0
CANYON TX                  83  46  81  47  70 /   0   0   0   0   0
CLARENDON TX               89  52  75  52  72 /   0   0   0   0   0
DALHART TX                 80  39  77  38  62 /   0   0   0   0   0
GUYMON OK                  85  45  79  47  71 /   0   0   0   0   0
HEREFORD TX                83  46  80  47  68 /   0   0   0   0   0
LIPSCOMB TX                88  46  80  50  73 /   0   0   0   0   0
PAMPA TX                   83  53  76  52  68 /   0   0   0   0   0
SHAMROCK TX                92  51  76  54  73 /   0   0   0   0   0
WELLINGTON TX              93  54  79  55  74 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: CIMARRON.

&&

02/16
Hazardous weather outlook, Mar 4, 7:38 PM CST, 8 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CST WED MAR 4 2009

OKZ001>003-TXZ001>020-051200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
738 PM CST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN
ACROSS THE PANHANDLES THURSDAY THROUGH MONDAY DUE TO STRONG WINDS AND
LOW RELATIVE HUMIDITY VALUES. AS A RESULT...A RED FLAG WARNING HAS
BEEN ISSUED FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES ON THURSDAY
FROM 10 AM TO 8 PM. A FIRE WEATHER WATCH WILL BE IN EFFECT ON FRIDAY
FOR THE WESTERN TWO THIRDS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:31 PM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more34 hr

Nearby

Wind Advisories in Texas, 2009Wind Advisories in Oklahoma, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.